Alert archive / Washington / Small Craft Advisories in 2017
Small Craft Advisory 4, NWS Seattle, WA
NWS Seattle, WA issued this small craft advisory at Jan 8, 2017, 2:49 AM PST. It took effect at Jan 8, 2017, 6:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 8, 2017, 2:49 AM PST (10:49 UTC)
- In effect from
- Jan 8, 2017, 6:00 PM PST
- Expired
- Jan 8, 2017, 9:24 AM PST
- In force
- Issued by
- NWS Seattle, WA
The text
As transmitted.
689 WHUS76 KSEW 081049 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 249 AM PST SUN JAN 8 2017 PZZ132-081900- /O.CAN.KSEW.GL.W.0002.000000T0000Z-170108T1100Z/ /O.EXB.KSEW.SC.Y.0003.000000T0000Z-170109T1200Z/ EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 249 AM PST SUN JAN 8 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM PST MONDAY... ...GALE WARNING HAS ENDED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM PST MONDAY. * WIND...EAST 15 TO 25 KNOTS...BECOMING SOUTHEAST 20 TO 30 KNOTS THIS EVENING. * WIND WAVES...2 TO 4 FEET...BUILDING TO 3 TO 5 FEET THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ130-150-081900- /O.EXT.KSEW.GL.W.0002.000000T0000Z-170109T0200Z/ WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- 249 AM PST SUN JAN 8 2017 ...GALE WARNING NOW IN EFFECT UNTIL 6 PM PST THIS EVENING... * WIND...EAST 30 TO 40 KNOTS. * COMBINED SEAS...7 TO 10 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ153-156-081900- /O.EXT.KSEW.GL.W.0002.000000T0000Z-170109T0200Z/ COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM- 249 AM PST SUN JAN 8 2017 ...GALE WARNING NOW IN EFFECT UNTIL 6 PM PST THIS EVENING... * WIND...EAST TO SOUTHEAST 25 TO 35 KNOTS. * COMBINED SEAS...7 TO 10 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ131-081900- /O.EXT.KSEW.GL.W.0002.000000T0000Z-170109T0200Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- 249 AM PST SUN JAN 8 2017 ...GALE WARNING NOW IN EFFECT UNTIL 6 PM PST THIS EVENING... * WIND...EAST 20 TO 30 KNOTS THIS MORNING...RISING TO 25 TO 35 KNOTS THIS AFTERNOON. * WIND WAVES...4 TO 6 FEET THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ170-173-176-081900- /O.CON.KSEW.GL.W.0002.000000T0000Z-170109T0200Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 249 AM PST SUN JAN 8 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WIND...SOUTHEAST 30 TO 40 KNOTS. * COMBINED SEAS...11 TO 14 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ134-081900- /O.EXT.KSEW.SC.Y.0003.000000T0000Z-170108T1400Z/ /O.NEW.KSEW.SC.Y.0004.170109T0200Z-170109T1400Z/ ADMIRALTY INLET- 249 AM PST SUN JAN 8 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM PST EARLY THIS MORNING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST MONDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST MONDAY. * WIND...SOUTHEAST 15 TO 25 KNOTS UNTIL 6 AM SUNDAY...EASING TO 5 TO 15 KNOTS. SOUTHEAST WIND RISING EARLY SUNDAY EVENING TO 15 TO 25 KNOTS. * WIND WAVES...2 TO 4 FEET UNTIL 6 AM...THEN SUBSIDING TO 2 FEET OR LESS. EARLY THIS EVENING...BUILDING TO 2 TO 4 FEET AGAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ133-081900- /O.EXT.KSEW.SC.Y.0003.000000T0000Z-170109T1400Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- 249 AM PST SUN JAN 8 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM PST MONDAY... * WIND...EAST 15 TO 25 KNOTS...BECOMING SOUTHEAST TONIGHT. * WIND WAVES...2 TO 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV
1 follow-up statement
688 WHUS76 KSEW 081724 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 924 AM PST SUN JAN 8 2017 PZZ132-081830- /O.CAN.KSEW.SC.Y.0003.000000T0000Z-170109T1200Z/ EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 924 AM PST SUN JAN 8 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERION DURING THE DAY TODAY. HOWEVER...WINDS TO RISE INTO THE 15 TO 25 KNOT RANGE TONIGHT. $$ PZZ134-081830- /O.CAN.KSEW.SC.Y.0004.170109T0200Z-170109T1400Z/ ADMIRALTY INLET- 924 AM PST SUN JAN 8 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERION DURING THE DAY TODAY. HOWEVER...WINDS TO RISE INTO THE 15 TO 25 KNOT RANGE TONIGHT. $$ PZZ130-150-153-156-090130- /O.CON.KSEW.GL.W.0002.000000T0000Z-170109T0200Z/ WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM- 924 AM PST SUN JAN 8 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * COMBINED SEAS...4 TO 8 FEET. * WIND...EASTERLY 25 TO 35 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ170-173-176-090130- /O.CON.KSEW.GL.W.0002.000000T0000Z-170109T0200Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 924 AM PST SUN JAN 8 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * COMBINED SEAS...8 TO 11 FEET. * WIND...EAST OR SOUTHEAST 30 TO 40 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ131-090130- /O.CON.KSEW.GL.W.0002.000000T0000Z-170109T0200Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- 924 AM PST SUN JAN 8 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WIND AND WAVES...EASTERLY WINDS OF 25 TO 35 KNOTS WILL EASE LATER TODAY. WAVES OF 4 TO 6 FEET WILL ALSO SUBSIDE LATER TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ133-090130- /O.CON.KSEW.SC.Y.0003.000000T0000Z-170109T1400Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- 924 AM PST SUN JAN 8 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST MONDAY... * WIND AND WAVES...NORTHEAST WINDS OF 20 TO 30 KNOTS WILL EASE AND BECOME EASTERLY THIS AFTERNOON. EXPECT WINDS TO RISE FROM THE SOUTHEAST TONIGHT. WAVES OF 2 TO 5 FEET WILL SUBSIDE THIS AFTERNOON BEFORE BUILDING AGAIN TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Jan 7, 9:38 PM PST, 5 hours 11 minutes earlier.
Area forecast discussion, Jan 7, 9:38 PM PST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
938 PM PST Sat Jan 7 2017
.SYNOPSIS...A weak warm front bring a light wintry mix of
precipitation at times through Sunday morning. A wetter and
warmer front will arrive later Sunday with rain at times.
Additional weather systems will bring more showers Monday. Cooler
but drier weather will develop later next week as weather systems
move inland to the south.
&&
.SHORT TERM...The light snow that was supposed to move into the
area from the south this evening is looking like a bust. There
have been some flurries but nothing of consequence. Models do show
another batch of precipitation arriving after midnight tonight
with the possibility of snow or freezing rain through the early
morning hours. The heaviest QPF and best chance for significant
snow or freezing rain looks to be over the hood canal area. Not
sure if warning amounts will occur at this point but it would be
premature to cancel current headlines before the event even gets
underway. Temperatures will probably be a little above freezing
Sunday morning but freezing rain is still a concern most areas
with the ground being frozen from the recent extended cold period.
Windy conditions near the Cascade foothills will ease tonight as
gradients come down but then increase again Sunday morning as
another warm front moves into the area from the south. This warm
front will bring more widespread rain and scour the last of the
cold air out of the area by midday. Rain in the afternoon will
taper to showers in the evening as the warm front moves north into
Canada. Additional weak disturbances in the flow aloft will keep
showers likely into Monday.
The storm track will shift mostly south of the area Monday night
and Tuesday. The new runs of the GFS and NAM continue to trend
towards drier weather by Tuesday. Schneider
.LONG TERM...Previous discussion...Snow levels will drop as we
move into Tuesday night and Wednesday as offshore flow increases.
Meanwhile, models show a wet system passing into Oregon...with
moisture clipping Western Washington. This could be another
overrunning event with a threat of lowland snow, especially from
Seattle southward. The extent of the moisture has been shifting
farther south in the models so we'll see how this pattern evolves.
The flow aloft turns more northerly by Thursday with just a chance
of light snow or flurries. A ridge will bring dry weather as we
move toward Friday and Saturday. The next system is slated for
Saturday night or Sunday. 33
&&
.AVIATION...A large upper low near our latitude out around 140W
will produce moderate to strong southwest flow aloft for the next
30 hours. A warm front will push northward through western
Washington on Sunday, preceded by strong easterly surface flow and
low-level wind shear for sheltered airports. One round of precip
will push north through the area late tonight and Sunday morning.
The main concern is with freezing rain where surface temps remain
at or below freezing. Another round of even heavier rain will push
northward on Sunday afternoon. By then, the vast majority of
lowland locales will have seen temps rise above freezing.
KSEA...Still a risk for a few hours of freezing rain late tonight,
mainly during the wee hours of 09z-12z. Though temps are above
freezing right now, the dryness of the air will allow temps to
drop below freezing for a few hours after precip begins. Around
12z (4 am), air temps should rise above freezing, so any precip
should be regular liquid rain. Otherwise, east winds at the
surface will peak on Sunday morning. This will continue to dry the
lower levels and hold ceilings up near 050 from 18z-23z. Ceilings
will drop on Sunday evening as drying easterly surface flow cuts
off, and another round of rain arrives late Sunday afternoon.
Haner
&&
.MARINE...Strong easterly flow will prevail through Sunday morning
in advance of a warm front lifting up from the south, leading to
easterly gales over favorable waters. Moderate southerly flow will
take over in the wake of the warm front late Sunday. Expect the
flow to back to easterly on Monday due to a 988 mb low moving over
the offshore waters. Haner
&&
.HYDROLOGY...No river flooding is expected for the next 7 days.
Note: Due to the long duration of below freezing temperatures over
the last week or so, a number of stream gage readings are being
affected by ice and the data is suspect. Please be aware of that as
you look at stream gage data across our area. Some examples include
Dungeness River near Sequim, several Nooksack River gages, and South
Fork Stillaguamish. These conditions may persist for a few more days
at least.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 8 AM PST Sunday for East Puget
Sound Lowlands-Southwest Interior-Tacoma Area.
Winter Storm Warning until noon PST Sunday for Hood Canal Area.
Wind Advisory until 4 PM PST Sunday for East Puget Sound
Lowlands.
Winter Weather Advisory until midnight PST tonight for Central
Coast-Lower Chehalis Valley Area.
Winter Weather Advisory until 6 AM PST Sunday for Bellevue and
Vicinity-Bremerton and Vicinity-Seattle and Vicinity.
PZ...Gale Warning until 3 PM PST Sunday for Coastal Waters From Cape
Flattery To James Island Out 10 Nm-Coastal Waters From
James Island To Point Grenville Out 10 Nm-Coastal Waters
From Point Grenville To Cape Shoalwater Out 10 Nm-West
Entrance U.S. Waters Strait Of Juan De Fuca.
Gale Warning until 6 PM PST Sunday for Coastal Waters From Cape
Flattery To James Island 10 To 60 Nm-Coastal Waters From
James Island To Point Grenville 10 To 60 Nm-Coastal Waters
From Point Grenville To Cape Shoalwater 10 To 60 Nm.
Gale Warning until 3 AM PST Sunday for East Entrance U.S. Waters
Strait Of Juan De Fuca.
Small Craft Advisory until 9 AM PST Sunday for Northern Inland
Waters Including The San Juan Islands.
Gale Warning until 4 AM PST Sunday for Central U.S. Waters
Strait Of Juan De Fuca.
Small Craft Advisory until 3 AM PST Sunday for Admiralty Inlet.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 8:24 AM PST | Winter Weather Advisory | SEW | 19 hr | |
| Jan 8, 10:30 AM PST | High Wind Warning | SEW | 8 hr | |
| Jan 8, 3:11 PM PST | Small Craft Advisory | SEW | 15 hr |
Nearby
Small Craft Advisories in Washington, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.